Hail, Butler
- When
- August 21, 6:46 PM CST to 6:47 PM CST
- Where
- Butler County, 6.16 mi NW of El Dorado Res
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -96.890
On the 21st, an isolated thunderstorm that occurred over Wichita that evening proved severe when it produced a 65-mph gust 2 miles west of downtown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
On the 21st, an isolated thunderstorm that occurred over Wichita that evening proved severe when it produced a 65-mph gust 2 miles west of downtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 5:43 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Mon Aug 21 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 255 PM CDT Mon Aug 21 2017 Water vapor imagery shows southern stream impulse lifting northeast over western KS with a much more robust wave diving southeast over southern Manitoba. At the surface, cold front stretches from extreme northeast Nebraska into northeast Colorado. Moisture advection in the 850-700mb layer is already in place across the area and is allowing sct showers and storms to develop, especially over northeast KS. This moist mid level flow will steadily increase as the evening hours approach which should result in a slow increase in activity, especially over east/northeast KS. With precipitable water values over 2 inches and a tropical connection(via water vapor imagery) very high rainfall rates are likely. Contemplated throwing a couple counties in a flood watch this evening, but still feel the most likely areas to see widespread flooding will be just northeast of the forecast area. Would still not be shocked if we issue a couple flood warnings tonight along our northeast fringes. Still can't rule out a few strong to severe storms tonight given some decent instability and wet microburst potential. Cold front is expected to sweep through the area Tue morning and by out of the forecast area by the early afternoon hours. May see some sct showers and storms near the front, but feel the more widespread activity will be tonight with the continued mid level moisture transport. A much cooler and especially drier airmass will be welcomed across the region behind the front with highs in mid to upper 80s Tue and low to mid 80s for Wed and Thu. Normal highs for this time of year are around the 90 degree mark. .LONG TERM...(Friday through Monday) Issued at 255 PM CDT Mon Aug 21 2017 There is still decent model agreement between the GFS and ECMWF in lifting some upper energy out of the desert sw/Great Basin and across the central/southern Plains Thu night through Fri night. At the same time there is also good agreement in tracking a tropical system across the Gulf and into sw TX by Thu night. Right now medium range models keep this system over southern TX. Even though we will eventually get some better moisture up here later in the week, confidence is high that afternoon highs will remain below normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 643 PM CDT Mon Aug 21 2017 Expect scattered to numerous clusters of showers and thunderstorms to impact the region this evening and overnight, as a strong cold front approaches from the northwest, interacting with rich monsoonal moisture streaming in from the southwest. Wondering if the most widespread/numerous activity will be generally along/east of I-135. Covered this threat with VCTS for now, but anticipate TEMPO groups for TSRA will eventually be needed for a handful of TAF sites. Winds will switch to north/northeasterly and gusty in wake of the frontal passage later tonight into Tuesday morning, along with a transient zone of IFR or MVFR ceilings possible. Only went SCT015 for now, but will continue to monitor for 06z TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 87 62 84 / 40 20 10 0 Hutchinson 70 87 59 84 / 40 20 0 0 Newton 71 86 58 82 / 60 20 0 0 ElDorado 71 86 59 82 / 60 20 10 0 Winfield-KWLD 73 88 62 84 / 40 30 10 0 Russell 67 85 57 86 / 30 10 0 0 Great Bend 68 86 57 85 / 30 10 0 0 Salina 70 86 57 85 / 50 10 0 0 McPherson 70 86 57 83 / 50 20 0 0 Coffeyville 74 88 63 83 / 60 60 10 0 Chanute 73 85 60 82 / 70 50 10 0 Iola 72 84 60 81 / 80 50 10 0 Parsons-KPPF 74 87 63 82 / 60 60 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 504 PM CDT Mon Aug 21 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 504 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will increase in coverage this evening, especially across central and eastern Kansas. The main threats will be very high rainfall rates and possible flooding, generally for the area to the east of Interstate 135, and to the north of Highway 54. Very isolated occurrences of downburst wind gusts of 50 to 60 mph will also be possible with any storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lingering thunderstorms will be possible Tuesday, mainly in south- central and southeastern Kansas. A few strong storms with locally heavy rainfall will be possible. A chance of thunderstorms will return to the forecast from late Thursday into the weekend. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT MON AUG 21 2017
KSZ053-212345-
Chase KS-
612 PM CDT MON AUG 21 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chase County in east central Kansas...
* Until 645 PM CDT
* At 610 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Florence...
moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Cedar Point, Hymer, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.
LAT...LON 3838 9643 3816 9651 3809 9684 3835 9684
3835 9682 3852 9682 3852 9650
TIME...MOT...LOC 2312Z 233DEG 29KT 3819 9682
DARMOFALThe Wichita radar (KICT), 58 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The gust was measured near the Central Ave./Zoo Blvd Intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719385, 715149.